Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 1, 2004, 6:10 PM CDT for Lauderdale County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2004, 6:10 PM CDT (23:10 UTC)
- Expired
- May 1, 2004, 6:55 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 131 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:31 PM CDT | HAIL 0.75 | 8 S Meridian, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 012310
SVRJAN
MSC075-012355-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT SAT MAY 1 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 655 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF I-59 EXIT 142...OR ABOUT 8
MILES NORTHWEST OF QUITMAN...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR I-20 EXIT I-59 E...I-20 EXIT I-59 W AT 625 PM CDT
BE NEAR I-20 EXIT 153...I-20 EXIT 152...I-20 EXIT 151...I-20 EXIT
150 AT 630 PM CDT
BE NEAR I-20 EXIT 154...MERIDIAN AT 635 PM CDT
BE NEAR I-20 EXIT 157 AT 640 PM CDT
BE NEAR WHYNOT AT 645 PM CDT
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.
LAT...LON 3224 8886 3223 8857 3223 8844 3233 8842
3258 8840 3258 8862
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 1, 3:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT SAT MAY 1 2004 .SHORT TERM...AFTER A VERY IMPRESSIVE LOOKING CONVECTIVE SYSTEM DEVELOPED OVER SE TX/SW LA THIS MORNING...THE CONVECTIVE TREND TURNED SHARPLY DOWNWARD ACCORDING TO ALL DATA SOURCES. HOWEVER... STRONG DESTABLIZATION HAS OCCURRED IN RECENT HOURS OVER SE LA... WHERE GULF INFLOW FINALLY INCREASED ENOUGH TO ERADICATE THE DRY LOW LEVEL AIR EVIDENT IN THE 12Z UPPER AIR ANALYSIS. SO SECONDARY MCS WITH ISOLATED SEVERE STORMS HAS DEVELOPED ALONG AND S OF INTERSTATE 20...AND EXPECT STEADY EWD PROGRESSION THRU SE MS BY EARLY EVNG. THE UKMET AND 18Z ETA INDICATE THAT SECONDARY SHORTWAVE ENERGY WILL BUCKLE THE COLD FRONT AS IT MOVES SLOWLY E ACROSS THE FORECAST AREA TONIGHT. THE UKMET IS MOST AGGRESSIVE WITH THIS...AND ACTUALLY SHOWS QUITE IMPRESSIVE LOW LEVEL THETAE ADVECTION INTO SRN/SE MS AFTER MIDNIGHT. FOR NOW...WILL BANK ON THE SECONDARY WAVE SOLUTION AND EXPECT MORE RAINFALL EVEN AFTER THE LATE AFTN MCS MAKES IT THROUGH. OTHERWISE...DRIER AND COOLER AIR WILL RETURN DURING THE DAY SUNDAY AND LAST INTO TUESDAY. THE EXCEPTION TO THIS COULD BE SUNDAY NIGHT WHEN THE PRIMARY SHORTWAVE TROUGH AXIS PASSES THROUGH WITH MODELS HINTING AT WEAK WARM ADVECTION AHEAD OF THE TROUGH AXIS. HAVE PLACED SLIGHT POPS FOR ISOLATED SHOWER ACTIVITY. TEMPS WILL CERTAINLY BE ON THE COOL SIDE FOR EARLY MAY...ESPECIALLY MONDAY NIGHT WHEN THE SURFACE HIGH PRESSURE RIDGE WILL BE IN PERFECT POSITION FOR EXCELLENT RADIATIONAL COOLING. && .LONG TERM...DAYS 3 THROUGH 7 ARE LOOKING VERY QUIET AT THE MOMENT WITH MOST MODEL GUIDANCE BRINGING A STRONG MID LEVEL RIDGE ACROSS THE REGION. THERE ARE SOME HINTS THAT WEAK SUBTROPICAL ENERGY COULD SNEAK IN FROM THE WEST AND PROMOTE AT LEAST SOME DIURNAL CONVECTION... BUT WILL HOLD OFF ON ANY RAIN CHANCES FOR NOW. && .JAN WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. MS...NONE. && 43/EC
Hazardous weather outlook, May 1, 4:34 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 434 PM CDT SAT MAY 01 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 022134- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 434 PM CDT SAT MAY 01 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF EAST AND SOUTHEAST MISSISSIPPI...GENERALLY EAST OF A LINE FROM CARTHAGE TO MENDENHALL TO MONTICELLO. A COMPLEX WEATHER PATTERN WILL UNFOLD ACROSS THE LOWER MISSISSIPPI RIVER VALLEY LATE THIS AFTERNOON INTO THIS EVENING. A POTENT UPPER LEVEL DISTURBANCE WILL BEGIN TO SLOWLY SHIFT EAST OUT OF THE SOUTHERN PLAINS TOWARD THE LOWER MISSISSIPPI RIVER VALLEY. THE ASSOCIATED COLD FRONT WILL ALSO PROGRESS SLOWLY TOWARD THE REGION...ALLOWING SOUTHERLY FLOW TO RETURN. MEANWHILE...DESPITE MARGINAL HEATING...THE ATMOSPHERE HAS BECOME RATHER UNSTABLE ACROSS PORTIONS OF EAST AND SOUTHEAST MISSISSIPPI. SEVERE THUNDERSTORMS WERE MOVING NORTHEAST ACROSS SOUTHEAST MISSISSIPPI. THE PRIMARY RISK WITH THE ISOLATED SEVERE THUNDERSTORMS WILL BE HAIL...WIND DAMAGE AND ISOLATED TORNADOES. THE RISK OF SEVERE WEATHER WILL EXIT THE REGION BY 10 PM. ...FLOODING... A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE LOWER MISSISSIPPI RIVER VALLEY. LOW LEVEL WINDS WILL GRADUALLY RETURN TO THE SOUTH TODAY AHEAD OF A SLOW MOVING COLD FRONT. THE SOUTHERLY FLOW WILL ACT TO REINFORCE THIS MOIST AIRMASS AND ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP OVER THE REGION TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...MAINLY ALONG AND EAST OF INTERSTATE 55. PONDING OF AREA ROADWAYS IN THIS AREA IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS AFTERNOON AND THIS EVENING... OTHERWISE ACTIVATION IS NOT EXPECTED FOR SUNDAY THROUGH 6 PM SATURDAY MAY 8TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 1, 5:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT SAT MAY 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 W BAY SPRINGS 31.98N 89.35W
05/01/2004 0.75 INCH SMITH MS EMERGENCY MNGR
NICKEL AND DIME SIZE HAIL ON HWY 528. ALSO TREE DOWN
ACROSS HWY 528 IN LAKE COMO AREA.
0515 PM HAIL 3 W BAY SPRINGS 31.98N 89.34W
05/01/2004 0.88 INCH SMITH MS EMERGENCY MNGR
HAIL REPORTED ON HWY 528 NEAR HOLDERS CHURCH. TREE ACROSS
ROAD ON HWY 528.
&&
MMLocal storm report, May 1, 5:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT SAT MAY 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 W BAY SPRINGS 31.98N 89.35W
05/01/2004 0.75 INCH JASPER MS EMERGENCY MNGR
NICKEL AND DIME SIZE HAIL ON HWY 528. ALSO TREE DOWN
ACROSS HWY 528 IN LAKE COMO AREA.
&&
MMSpecial weather statement, May 1, 5:57 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 557 PM CDT SAT MAY 01 2004 MSZ044-045-050-051-055-056-063>065-072-073-020200- COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE-MARION-SCOTT-SIMPSON- SMITH-COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE-MARION-NESHOBA- NEWTON-SCOTT-SIMPSON-SMITH- 0557 PM CDT SAT MAY 01 2004 SEVERE THUNDERSTORM WATCH NUMBER 145 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... COVINGTON JEFFERSON DAVIS LAMAR LAWRENCE LEAKE MARION NESHOBA NEWTON SCOTT SIMPSON SMITH MSZ046-052-057-058-066-074-020200- CLARKE-FORREST-JASPER-JONES-KEMPER-LAUDERDALE-NESHOBA-NEWTON-CLARKE- FORREST-JASPER-JONES-KEMPER-LAUDERDALE- 0557 PM CDT SAT MAY 01 2004 SEVERE THUNDERSTORM WATCH NUMBER 145 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... CLARKE FORREST JASPER JONES KEMPER LAUDERDALE
Local storm report, May 1, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT SAT MAY 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 N LAUREL 31.77N 89.14W
05/01/2004 JONES MS COUNTY OFFICIAL
TREEMS DOWN 5 NORTH OF LAUREL
0540 PM TSTM WND DMG 5 N LAUREL 31.77N 89.14W
05/01/2004 JONES MS COUNTY OFFICIAL
TREES DOWN ON COUNTY ROAD
0540 PM TSTM WND GST 5 N LAUREL 31.77N 89.14W
05/01/2004 0 MPH JONES MS COUNTY OFFICIAL
TREES DOWN ON COUNTY ROAD
&&
MMLocal storm report, May 1, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT SAT MAY 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 N LAUREL 31.77N 89.14W
05/01/2004 JONES MS COUNTY OFFICIAL
TREES DOWN ON COUNTY ROAD
&&
MMLocal storm report, May 1, 6:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT SAT MAY 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG BAY SPRINGS 31.98N 89.28W
05/01/2004 JASPER MS EMERGENCY MNGR
SOME TREES, POWER LINES, AND PHONE SYSTEMS DOWN. ALSO IN
LAKE COMO AREA.
&&
MMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:57 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 28 min |
| May 1, 2:10 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| May 1, 3:24 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 46 min |
| May 1, 3:40 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 45 min |
| May 1, 3:42 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis | 43 min |
| May 1, 4:01 PM CDT | Tornado Warning | JAN | Lawrence | 44 min |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 57 min |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 57 min |
| May 1, 4:25 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis, Lawrence | 60 min |
| May 1, 4:47 PM CDT | Tornado Warning | JAN | Jasper, Smith | 58 min |
| May 1, 5:39 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 46 min |
| May 1, 5:49 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 46 min |
| May 1, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 44 min |
| May 1, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 41 min |
| May 1, 6:17 PM CDT | Tornado Warning | JAN | Kemper | 28 min |
| May 1, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.